Ventricular Dysrhythmias Associated with Poisoning and Drug Overdose: A 10-Year Review of Statewide Poison Control Center Data from California

Suad A. Al-Abri, Claire Woodburn, Kent R. Olson, Thomas E. Kearney

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: Ventricular dysrhythmias are a serious consequence associated with drug overdose and chemical poisoning. The risk factors for the type of ventricular dysrhythmia and the outcomes by drug class are not well documented. Objective: The aim of this study was to determine the most common drugs and chemicals associated with ventricular dysrhythmias and their outcomes. Methods: We reviewed all human exposures reported to a statewide poison control system between 2002 and 2011 that had a documented ventricular dysrhythmia. Cases were differentiated into two groups by type of arrhythmia: (1) ventricular fibrillation and/or tachycardia (VT/VF); and (2) torsade de pointes (TdP). Results: Among the 300 potential cases identified, 148 cases met the inclusion criteria. Of these, 132 cases (89 %) experienced an episode of VT or VF, while the remaining 16 cases (11 %) had an episode of TdP. The most commonly involved therapeutic classes of drugs associated with VT/VF were antidepressants (33/132, 25 %), stimulants (33/132, 25 %), and diphenhydramine (16/132, 12.1 %). Those associated with TdP were antidepressants (4/16, 25 %), methadone (4/16, 25 %), and antiarrhythmics (3/16, 18.75 %). Drug exposures with the greatest risk of death in association with VT/VF were antidepressant exposure [odds ratio (OR) 1.71; 95 % confidence interval (CI) 0.705–4.181] and antiarrhythmic exposure (OR 1.75; 95 % CI 0.304–10.05), but neither association was statistically significant. Drug exposures with a statistically significant risk for TdP included methadone and antiarrhythmic drugs. Conclusions: Antidepressants and stimulants were the most common drugs associated with ventricular dysrhythmias. Patients with suspected poisonings by medications with a high risk of ventricular dysrhythmia warrant prompt ECG monitoring.

Original languageEnglish
Pages (from-to)43-50
Number of pages8
JournalAmerican Journal of Cardiovascular Drugs
Volume15
Issue number1
DOIs
Publication statusPublished - Feb 20 2015

Fingerprint

Poison Control Centers
Drug Overdose
antineoplaston A10
Poisoning
Torsades de Pointes
Antidepressive Agents
Pharmaceutical Preparations
Methadone
Odds Ratio
Confidence Intervals
Diphenhydramine
Poisons
Anti-Arrhythmia Agents
Ventricular Fibrillation
Ventricular Tachycardia
Cardiac Arrhythmias
Electrocardiography

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Pharmacology (medical)

Cite this

Ventricular Dysrhythmias Associated with Poisoning and Drug Overdose : A 10-Year Review of Statewide Poison Control Center Data from California. / Al-Abri, Suad A.; Woodburn, Claire; Olson, Kent R.; Kearney, Thomas E.

In: American Journal of Cardiovascular Drugs, Vol. 15, No. 1, 20.02.2015, p. 43-50.

Research output: Contribution to journalArticle

@article{51b3ef92e1724b0ead0e5e256b1daf26,
title = "Ventricular Dysrhythmias Associated with Poisoning and Drug Overdose: A 10-Year Review of Statewide Poison Control Center Data from California",
abstract = "Background: Ventricular dysrhythmias are a serious consequence associated with drug overdose and chemical poisoning. The risk factors for the type of ventricular dysrhythmia and the outcomes by drug class are not well documented. Objective: The aim of this study was to determine the most common drugs and chemicals associated with ventricular dysrhythmias and their outcomes. Methods: We reviewed all human exposures reported to a statewide poison control system between 2002 and 2011 that had a documented ventricular dysrhythmia. Cases were differentiated into two groups by type of arrhythmia: (1) ventricular fibrillation and/or tachycardia (VT/VF); and (2) torsade de pointes (TdP). Results: Among the 300 potential cases identified, 148 cases met the inclusion criteria. Of these, 132 cases (89 {\%}) experienced an episode of VT or VF, while the remaining 16 cases (11 {\%}) had an episode of TdP. The most commonly involved therapeutic classes of drugs associated with VT/VF were antidepressants (33/132, 25 {\%}), stimulants (33/132, 25 {\%}), and diphenhydramine (16/132, 12.1 {\%}). Those associated with TdP were antidepressants (4/16, 25 {\%}), methadone (4/16, 25 {\%}), and antiarrhythmics (3/16, 18.75 {\%}). Drug exposures with the greatest risk of death in association with VT/VF were antidepressant exposure [odds ratio (OR) 1.71; 95 {\%} confidence interval (CI) 0.705–4.181] and antiarrhythmic exposure (OR 1.75; 95 {\%} CI 0.304–10.05), but neither association was statistically significant. Drug exposures with a statistically significant risk for TdP included methadone and antiarrhythmic drugs. Conclusions: Antidepressants and stimulants were the most common drugs associated with ventricular dysrhythmias. Patients with suspected poisonings by medications with a high risk of ventricular dysrhythmia warrant prompt ECG monitoring.",
author = "Al-Abri, {Suad A.} and Claire Woodburn and Olson, {Kent R.} and Kearney, {Thomas E.}",
year = "2015",
month = "2",
day = "20",
doi = "10.1007/s40256-014-0104-1",
language = "English",
volume = "15",
pages = "43--50",
journal = "American Journal of Cardiovascular Drugs",
issn = "1175-3277",
publisher = "Adis International Ltd",
number = "1",

}

TY - JOUR

T1 - Ventricular Dysrhythmias Associated with Poisoning and Drug Overdose

T2 - A 10-Year Review of Statewide Poison Control Center Data from California

AU - Al-Abri, Suad A.

AU - Woodburn, Claire

AU - Olson, Kent R.

AU - Kearney, Thomas E.

PY - 2015/2/20

Y1 - 2015/2/20

N2 - Background: Ventricular dysrhythmias are a serious consequence associated with drug overdose and chemical poisoning. The risk factors for the type of ventricular dysrhythmia and the outcomes by drug class are not well documented. Objective: The aim of this study was to determine the most common drugs and chemicals associated with ventricular dysrhythmias and their outcomes. Methods: We reviewed all human exposures reported to a statewide poison control system between 2002 and 2011 that had a documented ventricular dysrhythmia. Cases were differentiated into two groups by type of arrhythmia: (1) ventricular fibrillation and/or tachycardia (VT/VF); and (2) torsade de pointes (TdP). Results: Among the 300 potential cases identified, 148 cases met the inclusion criteria. Of these, 132 cases (89 %) experienced an episode of VT or VF, while the remaining 16 cases (11 %) had an episode of TdP. The most commonly involved therapeutic classes of drugs associated with VT/VF were antidepressants (33/132, 25 %), stimulants (33/132, 25 %), and diphenhydramine (16/132, 12.1 %). Those associated with TdP were antidepressants (4/16, 25 %), methadone (4/16, 25 %), and antiarrhythmics (3/16, 18.75 %). Drug exposures with the greatest risk of death in association with VT/VF were antidepressant exposure [odds ratio (OR) 1.71; 95 % confidence interval (CI) 0.705–4.181] and antiarrhythmic exposure (OR 1.75; 95 % CI 0.304–10.05), but neither association was statistically significant. Drug exposures with a statistically significant risk for TdP included methadone and antiarrhythmic drugs. Conclusions: Antidepressants and stimulants were the most common drugs associated with ventricular dysrhythmias. Patients with suspected poisonings by medications with a high risk of ventricular dysrhythmia warrant prompt ECG monitoring.

AB - Background: Ventricular dysrhythmias are a serious consequence associated with drug overdose and chemical poisoning. The risk factors for the type of ventricular dysrhythmia and the outcomes by drug class are not well documented. Objective: The aim of this study was to determine the most common drugs and chemicals associated with ventricular dysrhythmias and their outcomes. Methods: We reviewed all human exposures reported to a statewide poison control system between 2002 and 2011 that had a documented ventricular dysrhythmia. Cases were differentiated into two groups by type of arrhythmia: (1) ventricular fibrillation and/or tachycardia (VT/VF); and (2) torsade de pointes (TdP). Results: Among the 300 potential cases identified, 148 cases met the inclusion criteria. Of these, 132 cases (89 %) experienced an episode of VT or VF, while the remaining 16 cases (11 %) had an episode of TdP. The most commonly involved therapeutic classes of drugs associated with VT/VF were antidepressants (33/132, 25 %), stimulants (33/132, 25 %), and diphenhydramine (16/132, 12.1 %). Those associated with TdP were antidepressants (4/16, 25 %), methadone (4/16, 25 %), and antiarrhythmics (3/16, 18.75 %). Drug exposures with the greatest risk of death in association with VT/VF were antidepressant exposure [odds ratio (OR) 1.71; 95 % confidence interval (CI) 0.705–4.181] and antiarrhythmic exposure (OR 1.75; 95 % CI 0.304–10.05), but neither association was statistically significant. Drug exposures with a statistically significant risk for TdP included methadone and antiarrhythmic drugs. Conclusions: Antidepressants and stimulants were the most common drugs associated with ventricular dysrhythmias. Patients with suspected poisonings by medications with a high risk of ventricular dysrhythmia warrant prompt ECG monitoring.

UR - http://www.scopus.com/inward/record.url?scp=84925508776&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84925508776&partnerID=8YFLogxK

U2 - 10.1007/s40256-014-0104-1

DO - 10.1007/s40256-014-0104-1

M3 - Article

C2 - 25567789

AN - SCOPUS:84925508776

VL - 15

SP - 43

EP - 50

JO - American Journal of Cardiovascular Drugs

JF - American Journal of Cardiovascular Drugs

SN - 1175-3277

IS - 1

ER -